|depression and atripla
Mar 1, 2008
I have noticed a strong case of depression lately. I have been taking atripla since it came out, and was on sustiva prior to that. So, it isn't that this is a new medication for me. I have had a lot of financial set-backs the last three months, and I have attributed my depression to this. Then one day last week, I deliberately did not take my dose (it was late, and the lingering effects would have affected my ability to work the next morning). I awoke happy and raring to go for the first time in many months. So, the next night I skipped meds again. And the next morning, I was again in high spirits and ready to tackle my problems. On the third night, I took my meds, and this morning awoke slow, unhappy and really haven't accomplished much of anything today. Depression is back. So, my question is this, if we are prone to mild depression over major challenging issues, can atripla exacerbate the feelings even after having taken it for many years? I have been very surprised by this little exercise. I am thinking of taking a drug holiday (after talking with my doctor), at least until I can get my finances back on track. Can you comment? Thank you!
Response from Dr. Sherer
This is an extremely important question for you to answer with your doctor. You should be aware that these small tests that you are performing risk drug resistance and virologic failure, and you should not do any more like them. There are other ways to address this concern that would not jeopardize the good results that you have had with this regimen. I will make some suggestions, but the most important among them is that you contact your doctor right away and make a plan that satisfies you both.
There is some evidence that for a minority of patients, Sustiva (efavirenz or EFV) can lead to long term central nervous system side effects, and depression is among them. I emphasize minority, because in recent trials, over 80% of patients do well on this drug, and fewer than 5% stop the drug due to toxicity of any kind.
Nonetheless, as above, this is a very important question, and one that you should discuss with your doctor. He or she may want to follow up with questions for you, or to refer you to a mental health professional for a full assessment.
Your test is not very compelling on this subject, because EFV has a very long half-life, and stopping a single dose would not clear the medication from your bloodsteam, though it would lead to lower drug levels.
A fair amount of work has been done on the mechanism for the CNS side effects of efavirenz, and it is as yet unclear what causes it. The question of whether these effects are related to the level of drug in the blood is unsettled, but there is a lot of evidence to suggest that there is no correlation between drug level and the degree of CNS toxicity.
You and your doctor have the option of performing a simple trial to help with sorting out this question. There are other well-tolerated once daily ART regimens that you could switch to temporarily, in order to further test the question. And, as you suggest, if your CD4 cell count and clinical status allow it, you and your doctor could opt to take a temporary drug holiday, though there is growing evidence that this is not a good idea in the long term, and even a single temporary interruption can be associated with an increased risk of resistance to your current regimen. And finally, as above, I strongly urge you and your doctor to take the steps necessary to determine whether you are suffering from clinical depression, since this is a highly treatable condition.
I suggest that you talk to your doctor about this concern and these suggestions.
Adjusting Dosage Times
Intelence vs. Sustiva
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.